Geometry & Topology

The rational homology of spaces of long knots in codimension $\gt 2$

Pascal Lambrechts, Victor Turchin, and Ismar Volić

Full-text: Open access

Abstract

We determine the rational homology of the space of long knots in d for d4. Our main result is that the Vassiliev spectral sequence computing this rational homology collapses at the E1 page. As a corollary we get that the homology of long knots (modulo immersions) is the Hochschild homology of the Poisson algebras operad with bracket of degree d1, which can be obtained as the homology of an explicit graph complex and is in theory completely computable.

Our proof is a combination of a relative version of Kontsevich’s formality of the little d–disks operad and of Sinha’s cosimplicial model for the space of long knots arising from Goodwillie–Weiss embedding calculus. As another ingredient in our proof, we introduce a generalization of a construction that associates a cosimplicial object to a multiplicative operad. Along the way we also establish some results about the Bousfield–Kan spectral sequences of a truncated cosimplicial space.

Article information

Source
Geom. Topol., Volume 14, Number 4 (2010), 2151-2187.

Dates
Received: 26 November 2009
Accepted: 11 August 2010
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513883516

Digital Object Identifier
doi:10.2140/gt.2010.14.2151

Mathematical Reviews number (MathSciNet)
MR2740644

Zentralblatt MATH identifier
1222.57020

Subjects
Primary: 57Q45: Knots and links (in high dimensions) {For the low-dimensional case, see 57M25}
Secondary: 57R40: Embeddings 55P62: Rational homotopy theory

Keywords
knot spaces embedding calculus formality operads Bousfield–Kan spectral sequence

Citation

Lambrechts, Pascal; Turchin, Victor; Volić, Ismar. The rational homology of spaces of long knots in codimension $\gt 2$. Geom. Topol. 14 (2010), no. 4, 2151--2187. doi:10.2140/gt.2010.14.2151. https://projecteuclid.org/euclid.gt/1513883516


Export citation

References

  • G Arone, P Lambrechts, V Turchin, I Volić, Coformality and rational homotopy groups of spaces of long knots, Math. Res. Lett. 15 (2008) 1–14
  • G Arone, P Lambrechts, I Volić, Calculus of functors, operad formality, and rational homology of embedding spaces, Acta Math. 199 (2007) 153–198
  • S Axelrod, I M Singer, Chern–Simons perturbation theory. II, J. Differential Geom. 39 (1994) 173–213
  • R Bott, C Taubes, On the self-linking of knots. Topology and physics, J. Math. Phys. 35 (1994) 5247–5287
  • A K Bousfield, On the homology spectral sequence of a cosimplicial space, Amer. J. Math. 109 (1987) 361–394
  • A K Bousfield, D M Kan, Homotopy limits, completions and localizations, Lecture Notes in Math. 304, Springer, Berlin (1972)
  • A S Cattaneo, P Cotta-Ramusino, R Longoni, Configuration spaces and Vassiliev classes in any dimension, Algebr. Geom. Topol. 2 (2002) 949–1000
  • F R Cohen, T J Lada, J P May, The homology of iterated loop spaces, Lecture Notes in Math. 533, Springer, Berlin (1976)
  • P Deligne, P Griffiths, J Morgan, D Sullivan, Real homotopy theory of Kähler manifolds, Invent. Math. 29 (1975) 245–274
  • Y Félix, S Halperin, J-C Thomas, Rational homotopy theory, Graduate Texts in Math. 205, Springer, New York (2001)
  • G Gaiffi, Models for real subspace arrangements and stratified manifolds, Int. Math. Res. Not. (2003) 627–656
  • M Gerstenhaber, A A Voronov, Homotopy $G$–algebras and moduli space operad, Internat. Math. Res. Notices (1995) 141–153
  • E Getzler, J D S Jones, Operads, homotopy algebra and iterated integrals for double loop spaces
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Math. 174, Birkhäuser Verlag, Basel (1999)
  • T G Goodwillie, J R Klein, M S Weiss, Spaces of smooth embeddings, disjunction and surgery, from: “Surveys on surgery theory, Vol. 2”, (S Cappell, A Ranicki, J Rosenberg, editors), Ann. of Math. Stud. 149, Princeton Univ. Press (2001) 221–284
  • M Kontsevich, Vassiliev's knot invariants, from: “I M Gel'fand Seminar”, (S Gel'fand, S Gindikin, editors), Adv. Soviet Math. 16, Amer. Math. Soc. (1993) 137–150
  • M Kontsevich, Feynman diagrams and low-dimensional topology, from: “First European Congress of Mathematics, Vol. II (Paris, 1992)”, Progr. Math. 120, Birkhäuser, Basel (1994) 97–121
  • M Kontsevich, Operads and motives in deformation quantization, Lett. Math. Phys. 48 (1999) 35–72 Moshé Flato (1937–1998)
  • M Kontsevich, Y Soibelman, Deformations of algebras over operads and the Deligne conjecture, from: “Conférence Moshé Flato 1999, Vol. I (Dijon)”, (G Dito, D Sternheimer, editors), Math. Phys. Stud. 21, Kluwer Acad. Publ., Dordrecht (2000) 255–307
  • P Lambrechts, V Turchin, Homotopy graph-complex for configuration and knot spaces, Trans. Amer. Math. Soc. 361 (2009) 207–222
  • P Lambrechts, V Turchin, I Volić, Associahedron, cyclohedron and permutohedron as compactifications of configuration spaces, Bull. Belg. Math. Soc. Simon Stevin 17 (2010) 303–332
  • P Lambrechts, I Volić, Formality of the little $N$–discs operad, Preprint (2010) Available at \setbox0\makeatletter\@url http://palmer.wellesley.edu/~ivolic/pages/papers.html {\unhbox0
  • M Markl, A compactification of the real configuration space as an operadic completion, J. Algebra 215 (1999) 185–204
  • M Markl, S Shnider, J Stasheff, Operads in algebra, topology and physics, Math. Surveys and Monogr. 96, Amer. Math. Soc. (2002)
  • J P May, The geometry of iterated loop spaces, Lectures Notes in Math. 271, Springer, Berlin (1972)
  • J E McClure, J H Smith, A solution of Deligne's Hochschild cohomology conjecture, from: “Recent progress in homotopy theory (Baltimore, MD, 2000)”, (D M Davis, J Morava, G Nishida, W S Wilson, N Yagita, editors), Contemp. Math. 293, Amer. Math. Soc. (2002) 153–193
  • P Salvatore, Configuration operads, minimal models and rational curves, PhD thesis, Oxford University (1998)
  • K P Scannell, D P Sinha, A one-dimensional embedding complex, J. Pure Appl. Algebra 170 (2002) 93–107
  • D P Sinha, Manifold-theoretic compactifications of configuration spaces, Selecta Math. $($N.S.$)$ 10 (2004) 391–428
  • D P Sinha, Operads and knot spaces, J. Amer. Math. Soc. 19 (2006) 461–486
  • D P Sinha, The topology of spaces of knots: cosimplicial models, Amer. J. Math. 131 (2009) 945–980
  • S Smale, The classification of immersions of spheres in Euclidean spaces, Ann. of Math. $(2)$ 69 (1959) 327–344
  • V Tourtchine (Turchin), On the homology of the spaces of long knots, from: “Advances in topological quantum field theory”, (J M Bryden, editor), NATO Sci. Ser. II Math. Phys. Chem. 179, Kluwer Acad. Publ., Dordrecht (2004) 23–52
  • V Tourtchine (Turchin), What is one-term relation for higher homology of long knots, Mosc. Math. J. 6 (2006) 169–194, 223
  • V Tourtchine (Turchin), On the other side of the bialgebra of chord diagrams, J. Knot Theory Ramifications 16 (2007) 575–629
  • V A Vassiliev, Cohomology of knot spaces, from: “Theory of singularities and its applications”, (V I Arnol'd, editor), Adv. Soviet Math. 1, Amer. Math. Soc. (1990) 23–69
  • V A Vassiliev, Invariants of knots and complements of discriminants, from: “Developments in mathematics: the Moscow school”, (V I Arnol'd, M Monastyrsky, editors), Chapman & Hall, London (1993) 194–250
  • V A Vassiliev, Homology of $i$–connected graphs and invariants of knots, plane arrangements, etc, from: “The Arnoldfest (Toronto, ON, 1997)”, (E Bierstone, B Khesin, A Khovanskii, J E Marsden, editors), Fields Inst. Commun. 24, Amer. Math. Soc. (1999) 451–469
  • C A Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Math. 38, Cambridge Univ. Press (1994)